+ Why should I stop taking benzodiazepine?
The consequences of long term is the increased risk of tolerance and/or developing a withdrawal syndrome. It also restricts emotions, and reduces cognitive functions. Benzodiazepine use also increases the risk of brain diseases such as Alzheimers, increases risk of accidents, and can create personality changes.
Never just stop your medication at once! It can be very dangerous and lead to risky withdrawal symptoms such as seizures or heart problems. With careful and slow tapering, you can prevent severe reactions to discontinuation and increase the chance of a milder discontinuation syndrome. A thoughtful taper also increases the likelihood you will succeed. Using a daily dose reduction is the most gentle way to get off any medicine. Instead of cutting a dose every few weeks, you can make a micro-step downwards every day. Most would prefer a gradual and controlled reduction.
The word 'tapering' means to reduce gradually. The Rainbow Pharmacy in Bavel, The Netherlands, has developed tapering strips to support people in stopping psychoactive medications ( drugs that influence the human psyche). Until now (2021), this is one of the best methods in which a patient does not prepare his tapering medication himself, and in which the reduction steps most resemble a micro taper. Your doctor will need to fill their form, which you can find on their website. Most tapering strip dosage cuts are still bigger than cuts you can design yourself with an at-home taper method like using a micro-scale (that shows 3 digits behind the dot.) I do not automatically recommend any specific method. Tapering is a personal process that is different for each person.
How quickly the body recovers is different for everyone. Some taper without any symptoms, and some see their symptoms increase, resolve or lessen during the taper. 30% of people with a withdrawal syndrome recover within six months after the taper, 20% recover within a year after tapering. Unfortunately, for 50% of the people, it takes longer than a year. Nobody can predict what the personal recovery time will be. You have to accept your path with patience while trusting your body will heal.
Theories on benzodiazepines suggest that with habitual use, the body decreases GABA-A receptors. For SSRI's and SNRI's, serotonin receptors decrease in a similar fashion. Only when the body realizes the chemical is no longer available, will it proceed with regenerating and repairing receptors.
It's a misunderstanding that receptors are only present in the brain. They're located in all kinds of different body parts throughout the body. When you reduce the medication, your body is initially stressed, because the active substance it has adjusted to is no longer present in the same amount as before.The body has been altered by the chronic exposure to the medicine. As difficult as it may be to believe or accept, it is possible that a medicine that you took on a doctor's prescription is the basis of painful symptoms.
Due to the long half-life of Diazepam, it creates a stable level in your blood, and there is less chance of interdose withdrawal. Other benzos often create interdose withdrawal because your body more easily processes them. Therefore, the general thesis is that it is better to switch to a long-acting agent. It is very important to use the right equivalent, when this option is chosen. Most people tolerate a crossover to Valium well. Others prefer to stay on their original drug, though tapering from short acting benzodiazepines can be exceedingly challenging for some.
Unfortunately, this is often not the case. Never just stop your medication. In the case of benzodiazepines, antidepressants and antipsychotics, tapering off too quickly, or even stopping cold turkey, can cause more severe withdrawal symptoms, including seizures or cardiac arrest. Fast tapers also seem to slow down recovery because the body's processes become too out of balance. A slow taper is safer, more tolerable, and promotes healing. Recent research shows that an antidepressant should be tapered very carefully and slowly. Sometimes withdrawal symptoms can be prevented entirely with an appropriate taper. Be patient and don't rush the taper.
The body's reaction to decreasing medications like benzodiazepines or SSRIs, is different for everyone. Some get ill from small cuts, others experience mild symptoms only.
The list of symptoms people experience during a taper is extensive, and the symptoms persist for a long time for some. The severity and number of symptoms one experiences can have a significant influence on daily functioning. It is not uncommon for people to be unable to work, to reduce or discontinue social activities, and to struggle with coping. All withdrawal symptoms will eventually disappear, but your body may need time for that. Sometimes it takes a long time (from months to years), but ultimately, the body heals itself again.
Benzodiazepine withdrawal, as well as Antidepressant withdrawal, is characterized by a pattern of waxing and waning symptoms, called "waves and windows." The waves represent the period in which you seem flooded with withdrawal symptoms, and you feel very unwell. These waves are interspersed with moments of a sudden absence of symptoms or reduced symptoms - the window. Not all windows are symptom free and not everyone in withdrawal experiences windows.
Chamber of Commerce (NL): 74830716
VAT number (NL): 181565821B01
Terms & Conditions
EFT International Membership: 21093929
© 2019 - 2022 Elisabeth Krijtenburg. All rights reserved.